A-Fib Risk Up for Antidepressant Users, but Higher Before Tx

Antidepressant treatment linked to threefold increased risk during first month; link decreased over year

FRIDAY, Dec. 21, 2018 (HealthDay News) -- The risk for atrial fibrillation (AF) is increased among antidepressant users, particularly before treatment initiation, according to a study recently published in the European Journal of Preventive Cardiology.

Morten Fenger-Grøn, from Aarhus University in Denmark, and colleagues compared the AF risk of 785,254 individuals from Denmark initiating antidepressant treatment from 2000 to 2018 to that seen in a 1:5-matched sample from the general population.

The researchers found that during the first month, antidepressant treatment correlated with a threefold higher AF risk (adjusted hazard ratio, 3.18). During the following year, the association gradually attenuated (adjusted hazard ratios, 1.37 and 1.11 at two to six months and six to 12 months after antidepressant therapy initiation, respectively). In the month before starting antidepressant treatment, the associated AF risk was even higher (adjusted hazard ratios, 7.65 and 4.29 from 30 to 15 days before and in the last 15 days before starting treatment, respectively). From 30 days before to 30 days after antidepressant treatment, 0.4 percent of patients were diagnosed with AF.

"In conclusion, patients treated with antidepressants have a substantially elevated AF risk, both in the short term and over more than six months, and our findings suggest a potentially larger impact of the underlying condition than of the treatment," the authors write.

Abstract/Full Text

Last Updated: